The #1 Sign You're Taking "Too Many Vitamins"

·2 min read

We take supplements because we want to improve our health. But some supplements can cause uncomfortable and even dangerous side effects, especially if you take too many of them simultaneously. These are some of the most common symptoms that you've taken too many vitamins. Read on to find out more—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.

1

Stomach Upset

woman with upset stomach drinking tea
woman with upset stomach drinking tea

Gastrointestinal upset is often the first sign that you've taken too many supplements. You might get nauseous, vomit, or have diarrhea. This is common when you've taken a supplement without food. "Taking vitamins on an empty stomach can frequently upset the GI tract," said gastroenterologist Dr. Christine Lee of the Cleveland Clinic. It's a good idea to check in with your doctor about the best way to take supplements or if you're taking too many.

2

Hair Loss

young man in white t-shirt and jeans looking in mirror at thinning hair
young man in white t-shirt and jeans looking in mirror at thinning hair

This is one of the side effects associated with taking too much vitamin A, which is a fat-soluble vitamin. Unlike water-soluble vitamins, which are eliminated in the urine, fat-soluble vitamins are stored in body fat. That can cause unwanted side effects like hair loss. The other fat-soluble vitamins are D, E and K. Take care not to exceed the recommended daily dosage. 

3

Rapid or Irregular Heartbeat

This can be the alarming side effect of taking too many weight-loss supplements, some of which contain stimulants. That can result in rapid or irregular heartbeat, dizziness, or increased blood pressure, says the National Institutes of Health's Office of Dietary Supplements. According to a study by the New England Journal of Medicine, weight-loss supplements are the #1 reason for supplement-related trips to the emergency room.

4

Liver Problems

Young woman suffering pain at bedroom
Young woman suffering pain at bedroom

Taking too many supplements can stress the liver, causing symptoms like an increase in liver enzymes, hepatitis, or even liver failure. (There have been several reports of liver injury associated with green tea extract supplements, for example.) This is another good reason to check with your doctor before starting a supplement regimen—you can make sure your liver is healthy enough and that any medications you're currently taking won't cause harmful interactions. 

5

Excessive Bleeding

Some supplements can reduce the blood's ability to clot, which can make you more susceptible to bleeding, even serious bleeding episodes. Vitamin K is one such supplement; it can reduce clotting when taken in conjunction with the anticoagulant warfarin. Vitamin E is another, and doctors don't recommend taking it as a supplement by itself because the bleeding risk supersedes potential benefits. This year, experts also recommended against most people beginning a new regimen of taking daily aspirin because of its bleeding risks.

And to protect your life and the lives of others, don't visit any of these 35 Places You're Most Likely to Catch COVID.